Xeljanz. It’s been working well on my RA symptoms for the last few months. During that time, I’ve been squeezing as much life out of every day as I can. Quite frankly, I had forgotten how to balance that kind of “busy-ness”. I definitely overdo it some days, and I pay the price for that, but after the last few years, it feels good to have the energy to even make that choice. If you know me, you know I’ll err on the side of “too much” vs. “too little” whenever I have the chance. For the most part, it’s very much been an “up” time.
So, I didn’t notice at first when my weight started creeping up. Until my clothes no longer fit. Until, for the first time in my life (not counting when I was pregnant with my son), I was gaining in my stomach. Usually, my hips, bootie, and thighs are my problem areas. It was weird. And it didn’t stop. It hasn’t stopped. It keeps getting worse. I have also developed horrible GI symptoms (I’ll spare you the details :)), worsening fatigue, and some other odd symptoms unlike those I usually feel with RA.
Like most health issues we spoonies experience, it’s not simple. I’ve seen an endocrinologist. She diagnosed me with probable Hashimoto’s Thyroiditis, though my numbers are still barely in the normal range. I’m on a low dose of Synthroid, which has already helped my fatigue. I’ll go back regularly for blood work (because we all need more of that, right?), and she’s looking at other causes for my new symptoms. It’s just hard to know if something is amiss in my endocrine system, because I take Medrol every day. So, she’s making educated guesses. Comforting.
In the mean time, the lack of definitive answers combined with my continuing symptoms have earned me another specialist. That’s right…I now have a gastroenterologist! Pretty soon, I’ll have collected the whole set of doctors. I wonder what the prize is when I do! :) He’s also running tests; blood work, of course, and next week, my very first colonoscopy. I’ll write about that lovely experience after, and we’ll see if I get some answers.
My rheumatologist did find a trend in my weight gain though, and it goes back to Xeljanz. Though it’s not listed in the literature as a side effect, she noted that my weight gain started, very slowly, the month after I went on the drug. Over the first 3.5 months, I gained 8-10 pounds, Then, my weight took off like a rocket. I’ve been gaining 5-7 pounds every month for the last four. Since it was the only change in my medication during this time, it seems likely that the RA drug that’s helping me may be causing a very serious side effect. Guess how we find out? I’m off Xeljanz for 45 days, to see what happens to my weight. If it stabilizes, or starts to come down, I will not be allowed to take Xeljanz again. It was the last biologic available to me — the only one I hadn’t tried — so according to my rheumy, my next option is clinical trials.
Today, I used a cane for the first time in 2013. My pain levels are so high that I have insomnia (“painsomnia”, a fellow spoonie called it once. I love that!). I’m not sure what the future holds in terms of my mobility. What goes up must come down, I guess.
I tell this story for two reasons. First, I promised many of you updates on my progress with Xeljanz. Things have been mostly going well, or so I thought, until this setback. The final jury on my experience is still out though, and I’m not giving up hope. Neither should you. Second, this blog is about awareness. These diseases are complex, and most of us work with teams of specialists to proactively manage our health. It’s like another job, in many ways. Spoonies are superheroes, beating the odds to live their fullest lives every day. Especially during Invisible Awareness Week, I wanted to recognize this wonderful community. Here’s to more ups than downs for all of you in the coming weeks and months!